Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Los Angeles, CA

June 2, 2019San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at Jun 2, 2019, 2:41 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 2:41 PM PDT (21:41 UTC)
Expired
Jun 2, 2019, 3:30 PM PDT
In force
49 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Hail
0.75 in
Wind
50.0 mph

Counties San Luis Obispo County, CA, Santa Barbara County, CA

The radar

The Vandenberg AFB radar (KVBX), 76 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 9.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

691 
WUUS56 KLOX 022141
SVRLOX
CAC079-083-022230-
/O.NEW.KLOX.SV.W.0002.190602T2141Z-190602T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service OXNARD CA
241 PM PDT Sun Jun 2 2019

The National Weather Service in OXNARD has issued a

* Severe Thunderstorm Warning for...
  North central Santa Barbara County in southwestern California...
  Southeastern San Luis Obispo County in southwestern California...

* Until 330 PM PDT.

* At 220 PM PDT, a severe thunderstorm was located 10 miles 
  southeast of California Valley, and was nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail. Heavy downpours 
           are expected to cause roadway flooding with flash 
           flooding. 

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cuyama...
  Carrizo Plain...
  and Highway 166 between Twitchell Dam and the Cuyama Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3532 11981 3526 11981 3526 11967 3518 11966
      3518 11957 3517 11955 3509 11956 3509 11950
      3508 11949 3508 11947 3503 11947 3493 11982
      3523 12003
TIME...MOT...LOC 2139Z 148DEG 4KT 3519 11980 

HAIL...<.75IN
WIND...<50MPH
 
$$

Smith/Gomberg
1 follow-up statement
870 
WWUS56 KLOX 022206
SVSLOX

Severe Weather Statement
National Weather Service OXNARD CA
306 PM PDT Sun Jun 2 2019

CAC079-083-022230-
/O.CON.KLOX.SV.W.0002.000000T0000Z-190602T2230Z/
Santa Barbara CA-San Luis Obispo CA-
306 PM PDT Sun Jun 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR NORTH CENTRAL SANTA BARBARA AND SOUTHEASTERN SAN LUIS OBISPO
COUNTIES...

At 258 PM PDT, a severe thunderstorm was located 12 miles west of
Derby Acres, or 40 miles northeast of Santa Maria, and is nearly
stationary.

HAZARD...60 mph wind gusts and quarter size hail estimated by 
         Doppler Radar, along with very heavy rain up to one and a 
         half inches per hour. 

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. Flash flooding will affect 
         roadways, streams and previously dry washes. 

Locations impacted include...
Cuyama...Carrizo Plain...Soda Lake...
and Highway 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail, damaging winds and deadly cloud 
to ground lightning. Seek shelter inside a well-built structure. 
Stay away from windows.


&&

LAT...LON 3532 11981 3526 11981 3526 11967 3518 11966
      3518 11957 3517 11955 3509 11956 3509 11950
      3508 11949 3508 11947 3503 11947 3493 11982
      3523 12003
TIME...MOT...LOC 2158Z 148DEG 4KT 3520 11981 

HAIL...1.00IN
WIND...60MPH
 
$$

Smith/Gomberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:14 PM PDT, 27 minutes earlier.

Area forecast discussion, Jun 2, 2:14 PM PDT, 27 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
214 PM PDT Sun Jun 2 2019

.SYNOPSIS...02/1241 PM.

A low pressure system is expected to linger over the region
through Monday. There is a chance of afternoon and evening
thunderstorms through Monday, mainly across the mountains and
interior areas. A warming and drying trend will develop Monday
through Wednesday, then another trough could bring cooling for
late week.

&&

.SHORT TERM (TDY-WED)...02/214 PM.

A persistent closed upper level low centered along the
California/Nevada border is bringing another day of afternoon
thunderstorms to the area. As it moves to the southeast over the
next couple of days the afternoon high temperatures will get
closer to normal and the afternoon rainstorms should end. Marine
stratus along the coast will be the morning norm.

A mostly cloudy day is shaping up across the coastal areas, with
less clearing than expected, especially along the SBA south coast. Some
coastal areas could still see patches of sun break through this
afternoon.

A flash flood watch remains in effect for this afternoon and
evening when showers and thunderstorms are expected. We're in a
broad marginal risk area for excessive precipitations associated
with the afternoon showers. Precipitable water values are quite
high (over an inch) and will remain that way until Tuesday. There
is light steering flow so the storms that are developing are
remaining fairly stationary, increasing the risk of flash
flooding.

The coastal low clouds and stratus will return tonight and the
marine layer should make it to about 3000 feet, so expect the
clouds to make it into the coastal valleys to the foothills. The
upper level low will slowly drift and wobble southeast into San
Diego County by Monday. expecting high temperatures to jump a bit
and the likelihood of afternoon showers to drop.

Tuesday will begin with low clouds and stratus, but a little less
into the interior. The upper level low will move into AZ and we'll
be under a meridional pattern with northerly flow aloft.

Slight ridging aloft will build in over the region in the wake of
the low and a brief warming trend should go with it. Temperatures
will warm to above normal levels on Wednesday, and should peak
between Wednesday and Thursday when the ridge axis moves overhead.
Summer-like weather with temperatures in the valleys in the
possibly into 80s, and in the 90s in the Antelope Valley.

.LONG TERM (THU-SUN)...02/213 PM.

An upper level trof will form to our northwest and drop down to
our west during the extended period. As this transit happens our
pattern will shift from zonal, westerly winds to southwesterly
winds aloft. Noted the LAX-DAG gradient jumps to 8.5 on Thursday,
so watching for wind impacts then.

By the Sunday/Monday the weather pattern looks to return to a
typical June pattern with a ridge of high pressure over northern
Mexico and Texas, and troughing through the Pacific Northwest.
Onshore flow should persist, keeping a persistent marine layer in
place, and typical night through morning low clouds and fog for
this time of year. Heights rise in the extended up to 585 DM which
should get temperatures back to normal or a bit above.

&&

.AVIATION...02/1848Z.

At 1710Z at KLAX, the marine layer was around 3300 feet deep. The
top of the inversion was around 5100 ft with a temp of 16 deg C.

Widespread low clouds in all coastal and valley areas and into the
coastal slopes this morning.  Conds were MVFR, except LIFR to
VLIFR in the foothills and mtn slopes, and locally on the Central
Coast. There is a chance that there will be some clearing today,
but even if there is, it will be slow, with clouds lingering
through the late morning or early afternoon in the valleys and
into the mid afternoon hours across the coastal plain. Expect cigs
to linger near the coast through the day, especially south of Pt
Conception.

There is a slight chance of thunderstorms across the mtns, the
Cuyama Valley and the interior valleys of SLO County this
afternoon and evening.

Low clouds should be widespread in all coastal and valley areas
tonight/Mon morning.

KLAX...Moderate confidence in the 18Z TAF. There is a 20-30%
chance that cigs will scatter out for a few hours between 20Z and
02Z. There is a 20% chance that cigs will stay in the MVFR
category all day.

KBUR...Moderate confidence in the 18Z TAF. There is a 20-30%
chance that cigs will not scatter out this afternoon, with MVFR
cigs lingering thru the period. If cigs scatter out, there is a
20-30% chance that cigs will arrive as early as 03Z this evening.

&&

.MARINE...02/100 PM.

Across the outer waters, high confidence that winds and seas will
remain below Small Craft Advisory (SCA) levels thru Mon. There is
a 20-30% chance of SCA level winds Mon night through Tue night,
SCA conds are expected Wed thru Thu.

Across the inner waters, fairly high confidence that winds and
seas will remain below SCA levels through Thu, except SCA conds
are likely across the inner waters north of Pt Sal Thu.

There is an outside chance of a shower/thunderstorm drifting off
the mountains and into the SBA Channel this afternoon/evening.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch in effect until 9 PM PDT this evening for
      zones 38-52>54-59. (See LAXFFALOX).
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...jld
AVIATION...Sweet/DB
MARINE...Sweet/DB
SYNOPSIS...Hall/Delerme

weather.gov/losangeles

In the hours before

Special weather statement, Jun 2, 12:20 PM PDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service OXNARD CA
1220 PM PDT Sun Jun 2 2019

CAZ053-022045-
Ventura County Mountains CA-
1220 PM PDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR THE MOUNTAINS IN NORTHERN
VENTURA COUNTY UNTIL 145 PM PDT...

At 1214 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms in the mountains of northern Ventura county, with the
strongest storm around 10 miles east of Reyes Peak. The storms
are nearly stationary.

Hail up to three quarter of an inch in diameter and wind gusts up to
50 mph will be possible with these storms. In addition, these storms
are producing frequent lightning and heavy rainfall, capable of
roadway flooding.

Locations potentially impacted include... Lockwood Valley... Rose
Valley...Ventura County Thomas Fire Zone 6... Ventura County Thomas
Fire Zone 9... Ventura County Thomas Fire Zone 10...Reyes Peak...
and portion of Highway 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3484 11924 3481 11924 3481 11904 3480 11898
      3479 11898 3479 11889 3449 11898 3451 11925
      3459 11935 3485 11928
TIME...MOT...LOC 1914Z 240DEG 49KT 3490 11857

Gomberg/Sweet
Special weather statement, Jun 2, 1:52 PM PDT, 49 minutes before
Special Weather Statement
National Weather Service OXNARD CA
152 PM PDT Sun Jun 2 2019

CAZ037-051-022145-
San Luis Obispo County Interior Valleys CA-
San Luis Obispo County Mountains CA-
152 PM PDT Sun Jun 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN LUIS OBISPO
COUNTY UNTIL 245 PM PDT...

At 144 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of California Valley in the Carrizo Plain, or 10
miles north of Cuyama, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
this storm. In addition, heavy downpours and localized flooding of
roads, dry washes and low lying areas are expected.

Locations impacted include...
Cuyama...and Carrizo Plain...
and the San Luis Obispo Mountains near Cuyama.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local forecasts
and possible warnings from the National Weather Service.

&&

LAT...LON 3526 11981 3526 11967 3518 11966 3518 11956
      3494 11956 3504 11987 3523 11996 3529 11981
TIME...MOT...LOC 2050Z 006DEG 8KT 3512 11972

Smith/Gomberg

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 5:58 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara62 min
Jun 1, 7:56 PM PDTAreal Flood AdvisoryLOXLos Angeles, Santa Barbara, Ventura109 min
Jun 2, 3:35 AM PDTFlash Flood WatchLOXSanta Barbara17 hr
Jun 2, 11:57 AM PDTAreal Flood AdvisoryLOXVentura3 hr
Jun 2, 12:20 PM PDTSpecial Weather StatementLOXVentura85 min
Jun 2, 1:26 PM PDTAreal Flood AdvisoryLOXLos Angeles108 min
Jun 2, 1:41 PM PDTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
Jun 2, 1:52 PM PDTSpecial Weather StatementLOX53 min
Jun 2, 2:17 PM PDTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara3 hr
Jun 2, 2:22 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara23 min
Jun 2, 2:38 PM PDTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara3 hr
Jun 2, 3:15 PM PDTAreal Flood AdvisoryLOXSanta Barbara72 min
Jun 2, 3:28 PM PDTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara62 min
Jun 2, 3:39 PM PDTAreal Flood AdvisoryLOXVentura3 hr
Jun 2, 4:36 PM PDTSpecial Weather StatementLOX84 min
Jun 2, 4:50 PM PDTSpecial Weather StatementLOX40 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.